I've had a slew of negative side-effects over the past twenty years from various psychotropic medications as well...
On one occasion (during inpatient treatment), it literally felt as if my consciousness was falling into a black-hole. I was attempting to go to sleep
soon after the nightly administration of Seroquel, and when I realized what was happening, I panicked to the extent that the rush of adrenaline was
probably the only thing that kept me from going under permanently. When I tried to inform the night med nurse of this extreme reaction, they seemed
annoyed and disinterested and curtly told me to "shut up and go back to bed". It was not only a terrifying experience, but also my first glimpse
into a breed of those within the psychiatric profession who have no sympathy or empathy for patients.
I mentioned the negative side effect the next time I had a chance to visit with my primary Psychiatrist, and they told me that such reactions were
"not unusual" and that I would "eventually build up a tolerance" to it and continue with the medication as prescribed.
Two months later, and a host of similar (though not as extreme) experiences - I consulted with my psychotherapist about my concerns about said
side-effects and he told me flat out to quit taking them.
I did, but given the nature of my condition (schizoaffective bipolar type) there are some aspects of that condition that make complete withdrawl of
anti-psychotics most undesirable....the episodes can get just as bad as the side effects, so I continued looking for some sort of pharmacutical that
would make the manic delusional phases less frequent.
Long story short, after 20 years of trial and error, my doctors and I are closer than ever to finding the right blend that will not only knock out the
more dangerous delusional aspects of the schizophrenic episodes, but so far - we still haven't had anything that combats the major depressive
episodes....and those can last for months.
Over the years I've found the most dangerous type of Doctor is one who thinks every symptom is caused by and can subsequently be solved
I am fortunate my current Psychiatrist is insistent on mandatory therapy treatments to address environmental and cognitive issues as opposed to simply
working on the chemical imbalance front.
While my current antipsychotic helps take the edge off, it by no means STOPS the voices or delusional thinking - and I'm still trying to make headway
with a new therapist to help with a psychoanalytic approach.
20 years and countless doctors and pills. It's getting better, but the entire field of Psychology/Psychiatry has a long way to go....not everyone's
brain metabolism is the same, and far too often people are given medication when extensive and positive constructive therapies outside of just pills
would do more to help a patient learn coping skills instead of relying on the lie of the "miracle drug".
To everyone out there who deals with a condition, hang in there and never give up.
Most importantly - TALK TO YOUR DOCTOR IF YOU ARE HAVING ANY NEGATIVE SIDE-EFFECTS.
If he/she won't listen and take your concerns into consideration, FIND A NEW DOCTOR WHO LISTENS.